Next week – March 17-23rd – is Poison Prevention Week, marking over five decades of safer homes and saved lives. While this nationally-recognized awareness effort was originally directed towards parents of two-legged kids, it has since morphed to include our four-legged canine and feline family members!
In conjunction with Poison Prevention Week, Pet Poison Helpline, an animal poison control based out of Minneapolis, recently released the Top 10 canine toxins from 2012. A huge shout out to them for helping spread this great info! We’ll cover the top 5 most common dog poisons this week, followed by the remaining in Part II (make sure to check out the top 5 cat toxins of 2012, too!).
Top 10 canine toxicants:
- Mouse and rat poisons (rodenticides)
- Vitamins and minerals
- Cardiac medications
- Insect bait stations
- Cold and allergy medications
- Acetaminophen (e.g., Tylenol)
While one or two chocolate chips isn’t a big deal for your dog, larger amounts can be poisonous. Chocolate contains the chemical theobromine, a chemical similar to caffeine, which is toxic to dogs (and less so, to cats). Remember this fact: the darker and more bitter the chocolate, the more dangerous it is. That means that baker’s chocolate, semi-sweet chocolate, and gourmet dark chocolates are the most dangerous, while white chocolate (which barely has any real chocolate in it) is generally less of a poisoning concern. Signs of chocolate poisoning include gastrointestinal signs (e.g., drooling, vomiting, diarrhea), an elevated heart rate, abnormal heart rhythm, anxiety, hyperactivity, and even tremors or seizures. Don’t forget about foods covered or dipped in chocolate; these can also be dangerous, as in addition to the chocolate, the food inside (including macadamia nuts, espresso beans, and raisins) can result in a different type of poisoning too.
Mouse and rat poison (rodenticides)
When it comes to mouse and rat poisons, there are several different active ingredients and types of action, making all of them potentially poisonous to dogs. Depending on what type was ingested, poisoning can result in internal bleeding, brain swelling, kidney failure, or even severe vomiting and bloat. Signs of poisoning include difficult breathing, coughing (of blood), walking drunk, tremoring, seizuring, vomiting, excessive thirst or urination, and acute death. Personally, I’m not a huge advocate of having mouse and rat poison around your house if you have pets, as they pose a poisoning risk to your dog, cat, and to wildlife. When in doubt, consider using the more humane snap traps instead (which quickly kills mice and rats without poison).
Vitamins and minerals
While you may think that your multivitamins pose little poisoning risk to your dog, they can be poisonous when ingested in larger amounts. There are 4 potentially toxic ingredients commonly found within multivitamins including xylitol, vitamin D, iron, and calcium. Chewable, sugar-free vitamins often contain xylitol, and can result in signs of low blood sugar and even liver failure. Vitamin D – when ingested in toxic amounts– can result in a very elevated calcium level in the body, resulting in secondary kidney failure. Iron, which is found in very high levels in pre-natal vitamins, can result in severe vomiting, diarrhea, even organ damage/failure. Finally, oral calcium levels can transiently result in a high calcium in the body.
NSAIDS (Non-steroidal anti-inflammatory drugs)
Most of you know that you should never give any human over-the-counter (OTC) medication without consulting a veterinarian, right? That’s because common human drugs including NSAIDs (e.g. Advil®, Aleve® and Motrin) can cause serious harm to pets when ingested, and cause stomach and intestinal ulcers as well as potential kidney failure. Even veterinary NSAIDs – while safer than human NSAIDs – can result in similar problems when ingested in large amounts. That’s why it’s so important to keep chewable veterinary prescription NSAIDs out of reach – even your cat finds them flavorable. Signs of poisoning include inappetance, vomiting, bloody diarrhea, black-tarry stool, lethargy, bad breath, and excessive thirst and urination. Rarer signs include seizures, coma, and even death.
Many geriatric humans are commonly on heart medications such as calcium channel blockers, beta blockers, diuretics, and angiotensin-converting enzyme (ACE) inhibitors. These cardiac drugs are commonly used for hypertension and to prevent heart failure. While we use these medications in veterinary medicine too, they can be quite dangerous to pets when ingested in even small amounts. Signs of poisoning include a very abnormal heart rate, collapse, low blood pressure, excessive thirst and urination, and even organ failure. When in doubt, make sure to keep these very dangerous pills away from your pets.
If you think your dog or cat may have accidentally gotten into something poisonous, call your veterinarian or an animal poison control center immediately to find out how to treat it. With any type of poisoning, the sooner you treat a poisoning situation, the safer it is for your pet and the less expensive it is to you!
If you have any questions or concerns, you should always visit or call your veterinarian – they are your best resource to ensure the health and well-being of your pets.